Before a doctor prescribes you any medication, they should ask if you are allergic to a certain drug or substance. Although most medications have minor side effects, you should not have an allergic reaction to them. If you are allergic to a medication, it should be stopped immediately. An allergy causes your immune system to mistakenly attack foreign substances that are actually harmless. The foreign substances could be foods, environmental allergens (like pollen or pet dander), or medications. When an allergic reaction happens, your body goes into emergency mode. You will experience a series of symptoms that can range from mild to severe, depending on how bad your allergy is.
When it comes to medications, it is a lot easier to avoid having an allergic reaction than with foods or environmental allergens. Simply be aware of what exactly you’re allergic to and let all your doctors and pharmacists know. This can save you from uncomfortable symptoms and could even save your life if you have a severe allergy.
So, how do you know if you have a drug allergy? The best way to figure it out is to look for symptoms. Below are common symptoms of drug allergies. If you start a new drug and notice any of these symptoms, stop taking the medication, and talk to your doctor as soon as possible.
Reactions on the Skin
One of the most common drug allergy symptoms is a skin reaction, which includes the formation of rashes and hives minutes or hours after taking it. You may also begin to feel warmth and itchiness on your skin. Some patients report swelling of their lips or eyelids. Any changes to your skin or swelling on any part of your body after taking a medication is a sign of an allergy.
Another common drug allergy symptom is respiratory difficulties (similar to asthma), which include wheezing and difficulty breathing. You may feel a tightness in your chest and be unable to breathe in enough oxygen as a result of the inflammatory response in your respiratory system. These symptoms should be taken seriously because it could be life-threatening if it gets out of control.
Possibly the most dangerous and potentially life-threatening allergic reaction to a drug is anaphylaxis shock. The symptoms of anaphylaxis shock are often a combination of skin reactions, nausea, vomiting, and respiratory issues. Most often, an anaphylactic reaction occurs within a few minutes of exposure to an allergen.
The Most Common Drugs That Cause Allergies
Penicillin, antibiotics, anticonvulsants, aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), and chemotherapy drugs are among the most common drugs that cause allergy symptoms. Drug allergies can be genetic, which means you could be allergic to the same drugs one of your parents is allergic to.
With all things considered, the best way to avoid drug allergies is to avoid the drug completely.
Do not take a drug you are allergic to. Having complete awareness of your drug allergies is important. Make sure to let your health care providers, caregivers, and pharmacists know what drugs you are allergic to.
Drug Allergy Diagnosis and Treatment Options in Illinois
An allergy attack can cause a lot of discomforts and even be life-threatening. At Oak Brook Allergists, we use advanced tests to determine what you are allergic to, so you can prevent the uncomfortable and potentially life-threatening consequences of exposure to your allergen.
To request an appointment with an allergist, call Oak Brook Allergists at (630) 574-0460 or submit a request, and our friendly staff will get back to you soon. We look forward to serving you at one of our four locations in Illinois.